Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 64, NWS Springfield, MO

April 11, 2001Laclede County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 11, 2001, 12:20 PM CDT for Laclede County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 11, 2001, 12:20 PM CDT (17:20 UTC)
Expired
Apr 11, 2001, 12:45 PM CDT
In force
25 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Laclede County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 9:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 111721
SVRSGF
MOC105-111745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LACLEDE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 1245 PM CDT

* AT 1216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LEBANON...MOVING NORTHEAST AT 65 MPH. THIS
  SEVERE THUNDERSTORM WILL LIKELY PRODUCE DAMAGING WINDS IN EXCESS OF
  60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  LACLEDE COUNTY.

THE TOWNS OF DRY KNOB...SLEEPER AND STOUTLAND ARE ALSO IN THE PATH OF
THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE ADVANCE
WARNING.

LAT...LON 3771 9269 3758 9254 3765 9226 3772 9240
          3786 9242 3785 9262

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 4:04 AM CDT, 8 hours 16 minutes earlier.

Area forecast discussion, Apr 11, 4:04 AM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT WED APR 11 2001

MAIN FORECAST PROBLEMS INCLUDE STRONG TO SEVERE THUNDERSTORMS ACROSS
THE AREA AND TIMING THE END OF THE STORMS. OTHER PROBLEM IS STRONG
WINDS AFTER FRONTAL PASSAGE.

LATEST WV SAT IMAGERY SHOWED STRONG UPPER LEVEL TROUGH THAT PUSHED
INTO EASTERN NEW MEXICO AND WESTERN TEXAS. 250MB JET OF 120+KT HAD
ROUNDED THE BASE OF TROUGH AND HAS BEGUN THE PROCESS OF PULLING
THIS SYSTEM NORTHEAST AS A NEGATIVE TILT TROUGH.

LATEST SURFACE ANALYSIS AS OF 11/08Z SHOWED LOW DEEPENING OVER
SOUTHEASTERN COLORADO AND LOW HAS ALREADY OCCLUDED. COLD FRONT
HAD BOWED OUT FROM LOW INTO SOUTHCENTRAL KANSAS AND THEN CURVED
INTO CENTRAL OKLAHOMA. DEWPOINTS AT LEAST IN THE MIDDLE 60S WERE
AHEAD OF THE FRONT WHILE DEWPOINTS DROPPED OFF INTO THE SINGLE
DIGITS BEHIND COLD FRONT. SOUTHWEST WINDS BEHIND FRONT WERE
SUSTAINED AT 30KTS ACROSS WESTERN TEXAS.

NUMEROUS TORNADO WATCHES HAVE BEEN PLACED INTO EFFECT ALONG THE
LENGTH OF SQUALL LINE THAT WAS IN ADVANCE OF THE FRONT. MOST OF
THE THUNDERSTORMS AS OF 11/0850Z WERE IN EASTCENTRAL OKLAHOMA AND
FROM NORTHERN KANSAS TO EASTERN NEBRASKA.

ALL MODELS SHOW INCREASING WINDS ALOFT AS JET PUNCHES INTO MISSOURI
LATER THIS MORNING. FAVORABLE WIND PROFILE AND STRENGTHENING LOW
LEVEL JET AND LOW LEVEL MOISTURE WILL KEEP STORMS ACTIVE AS COLD
FRONT APPROACHES THE CWFA.  THUNDERSTORMS...SOME POSSIBLY SEVERE...
ARE EXPECTED TO MOVE THROUGH THE WESTERN COUNTIES BY 9 AM. THEN
THROUGH THE CENTRAL COUNTIES THROUGH 11 AM...AND THE EASTERN COUNTIES
BY 1 OR 2 PM.

AFTER COLD FRONTAL PASSAGE...MUCH DRIER AIR WILL ENSUE WITH PLENTY
OF SUNSHINE. DAYTIME HEATING ALONG WITH DRY ADIABATIC LAPSE RATE...
WILL ALLOW MIXING OF 850MB WINDS OF 40 TO 50KTS DOWN TO THE SURFACE.
THEREFORE WILL GO WITH WIND ADVISORY FOR THE ENTIRE CWFA TODAY.
ADVISORY WILL EXPIRE AT 9 PM TONIGHT AS MIXING WILL END AFTER SUNSET
AND SURFACE WINDS SHOULD DECREASE BELOW ADVISORY CRITERIA.

OTHERWISE CONDITIONS WILL BE RELATIVELY QUIET THROUGH THURSDAY NIGHT.
THEN ON FRIDAY...SURFACE LOW WILL DEVELOP ON TAIL END OF COLD FRONT
OVER NORTHERN OKLAHOMA AND THIS WILL RESULT IN ISENTROPIC LIFT OF
MOISTURE ACROSS THE FRONT. THEREFORE THERE IS A CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE AREA FRIDAY.

ADJUSTED EXTENDED BASED ON LATEST MRF RUN. REMOVED THE CHANCE OF
RAIN ON MONDAY AND ADJUSTED TEMPERATURES DOWNWARD FOR MONDAY AND
TUESDAY AS IT APPEARS A SHOT OF COLD AIR WILL ENTER THE PLAINS FOR
THE START OF NEXT WEEK.

.SGF...
KS...WIND ADVISORY TODAY THRU THIS EVENING
FOR KS ZONES 073-097-101.
MO...WIND ADVISORY TODAY THRU THIS EVENING
FOR MO ZONES 055>058-066>071-077>083-088>098-101>106.

D.STEINMETZ

In the hours before

Special weather statement, Apr 11, 9:35 AM CDT, 2 hours 45 minutes before
MOZ055>057-066>070-077>082-088>096-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 131...IN
EFFECT UNTIL 3 PM CDT WEDNESDAY. THIS TORNADO WATCH INCLUDES THE
FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...CEDAR...DADE...JASPER...LAWRENCE...NEWTON...ST. CLAIR...
VERNON...BENTON...CAMDEN...CHRISTIAN...DALLAS...DOUGLAS...GREENE...
HICKORY...LA CLEDE...MILLER...MORGAN...POLK...PULASKI...TEXAS...
WEBSTER...WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE
JOPLIN...SPRINGFIELD...WARSAW...NEVADA...AND LEBANON

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIOaNS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

BROWNING
Special weather statement, Apr 11, 10:00 AM CDT, 2 hours 20 minutes before
MOZ097-098-105-106-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 132...IN EFFECT UNTIL 3 PM CDT WEDNESDAY. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

HOWELL-OREGON-OZARK-SHANNON.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
GAINESVILLE...WEST PLAINS...ALTON...AND EMINENCE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...AND
DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMmMINENT...PERSONS SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BROWNING
Local storm report, Apr 11, 10:49 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1049 AM CDT WED APR 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 AM    PITTSBURG                 KS   WIND DAMAGE
04/11/01   CRAWFORD                       TREES DOWN AND
                                          STRUCTURES DAMAGED NEAR
                                          PITTSBURG

0929 AM    LONGVIEW                  MO   WIND DAMAGE
04/11/01   MCDONALD                       *** 4 INJ ***
                                          LONGVIEW CAFE ROOF
                                          REMOVED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0940 AM    STELLA                    MO   WIND DAMAGE
04/11/01   NEWTON                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1000 AM    STELLA                    MO   WIND DAMAGE
04/11/01   NEWTON                         *** 1 INJ ***
                                          MOBILE HOME
                                          OVERTURNED...TREES AND
                                          POWER LINES DOWN. REPORTED                                           BY LAW ENFORCEMENT
                                          OFFICIAL.

1000 AM    LAMAR                     MO   WIND DAMAGE
04/11/01   BARTON                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1015 AM    RICHARDS                  MO   WIND DAMAGE
04/11/01   VERNON                         BARN DESTROYED.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1027 AM    5 W EL DORADO SPGS        MO   TORNADO
04/11/01   CEDAR                          NO REPORTS OF DAMAGE.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 9:31 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton44 min
Apr 11, 9:48 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper42 min
Apr 11, 9:48 AM CDTSevere Thunderstorm WarningSGFVernon42 min
Apr 11, 10:09 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair51 min
Apr 11, 10:09 AM CDTSevere Thunderstorm WarningSGFDade51 min
Apr 11, 10:16 AM CDTSevere Thunderstorm WarningSGFChristian, Lawrence, Stone44 min
Apr 11, 10:27 AM CDTTornado WarningSGFSt. Clair48 min
Apr 11, 10:31 AM CDTSevere Thunderstorm WarningSGFChristian, Greene44 min
Apr 11, 10:31 AM CDTSevere Thunderstorm WarningSGFTaney44 min
Apr 11, 10:42 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory48 min
Apr 11, 10:42 AM CDTSevere Thunderstorm WarningSGFPolk48 min
Apr 11, 11:10 AM CDTSevere Thunderstorm WarningSGFDallas, Webster50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.